Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


anemia treatment
Jul 5, 2001

Dear Doctor, Is it dangerous to use steroids to treat anemia? My Dr. wants to trat my anemia with steroid pills. I seem to remember you saying that might not be good for those of us on HAART. Did I get my facts confused? I'm not thinking too clearly these days. My Dr. says procrit is difficult to use because it's an injection and that I should just take the steroids. Steroids scare me. What's the scoop here? I'm on kaletra, amprenivir, and combivir. My t-cells are getting better and viral load is comming down. My liver function tests are going up, so is my cholesterol. My hemoglobin is comming down. What should I do? Inquiring minds want to know! i'm also worried that steroids will screw up my menstrual cycle. steroid-phobic gal

Response from Dr. Frascino

Hey Steroid-phobic gal,

OK, here's the scoop. Oxymetholone is a steroid approved for treatment of some types of anemia. It's an anabolic/androgenic steroid, which means it has a variety of clinical effects including building muscles and virilization. This drug works by increasing the production of erythropoietin in the kidneys. Erythropoietin then travels in the blood stream to the bone marrow where it stimulates the production of new red blood cells. The response to oxymetholone is somewhat unpredictable and often incomplete, as far as correcting anemia. Oxymetholone also carries a variety of warnings, including the fact it should not be used in patients with breast cancer or prostate cancer, pregnant women, or children. There is also a risk of liver damage, liver cancer, elevation of blood lipids, and masculinization effects in women.

So what about your case? You're on HAART, which often puts considerable stress on the liver. (The liver is responsible for metabolizing these drugs.) In fact, that may be the reason your liver tests are going up. You are also a woman. (I deduced that from your sign off name, "steroid-phobic gal." Don't I have just the keenest sense for the very obvious?) This type of steroid could cause virilization and yes, could effect your menstrual cycles. In addition, your cholesterol is already trending in the wrong direction. Steroids may make this worse, putting you at greater risk for heart disease or stroke.

So what about the alternative - Procrit? Procrit is synthetic erythropoietin that you self-administer once per week with a very small injection just under the skin. It has essentially no side effects. In particular, it will not stress your liver, raise your cholesterol, or cause masculinization changes like the steroids. Procrit also has no significant drug interactions with any of your other HIV-related medications. It is perhaps a bit more inconvenient than taking a pill, but considering safety and its side effect profile, that's a very small price to pay. Besides, from the sound of your regimen, you already take plenty of pills everyday, so taking this small injections once per week may actually be desirable over more pills! Have your doctor review "Consensus Statement: Anemia in HIV Infection - Current Trends, Treatment Options, and Practice Strategies" by Dr. Volberding and The Anemia in HIV Working Group published in Clinical Therapeutics, volume 22, number 9, September 2000.

Thank goodness for "inquiring minds" wanting to know! And now you know you can spread the word to your physician!

Good luck, and write back if you need additional information, "Procrit" - gal!

Dr. Bob


Previous
Re-Re Help:
Next
Feeling exhausted!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement